South Dakota, 2021

Hail and Damaging Winds in South Dakota, July 16, 2021

July 16, 2021 · NWS UNR · 14 events in 3 counties and zones

A severe thunderstorm developed over the central Black Hills and tracked southeast across portions of southwest South Dakota, producing hail larger than golf ball size across the area. Strong winds developed as the storm crossed Oglala Lakota County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the central Black Hills and tracked southeast across portions of southwest South Dakota, producing hail larger than golf ball size across the area. Strong winds developed as the storm crossed Oglala Lakota County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:35 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 16, 1:35 PM MST, 1 hour 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
235 PM MDT Fri Jul 16 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 228 PM MDT Fri Jul 16 2021

Current surface map has an area of lower pressure over eastern
Montana with a trough/dry line extending southward along the
Wyoming/South Dakota border. Upper level analysis has a shortwave
ridge of high pressure over the Rockies, with a few weak impulses
rounding the ridge as seen on water vapor imagery. Radar has a
couple of isolated storms over the northern Black Hills and Bear
Lodge Mountains. Temperatures range from the mid 80s over the
Black Hills into the 90s on the plains. Dew Points are in the 60s
ahead of the dryline/surface trough.

Steep lapse rates and moderate instability with 1000-1500 j/kg
MLCAPE will likely contribute to the development of additional storms
this afternoon as the cap weakens. Expect storms to continue to develop
this afternoon along the dryline and over the hills before
spreading southeast through the afternoon and evening. Effective
bulk shear of 30 to 35 kts should be sufficient for a few storms
to maintain updrafts, with strong winds and some hail being the
main threats from stronger storms. PWs are 75% of average today
across the hills, with higher PW values over south central South
Dakota. Storm motion is around 20 kts.

On Saturday, expect to see another impulse round the upper ridge in
the afternoon and evening. Initially, expect some high based
showers/storms form over the hills and along the lee trough in the
afternoon and evening. If any storms are able to make it off the
terrain, greater low level moisture east of the hills and modest
shear, may be able to support isolated/scattered organized storms on
the South Dakota plains. Isolated large hail and damaging winds
would be possible with any of these storms.

By Sunday, upper ridge builds with the upper high over the area,
resulting in mainly dry conditions and above average temperatures.
Highs will generally be in the 90s, possibly hitting 100 by the
middle of next week. The hot and dry conditions should hold for most
of the extended period, with only an isolated shower/storm over the
higher terrain during this time.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1122 AM MDT Fri Jul 16 2021

Some local MVFR stratus is still possible over south central SD,
but will dissipate this afternoon. Thunderstorms will develop this
afternoon over the Black Hills and move across southern SD
through the evening. Some may have strong winds and large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...55
Hazardous weather outlook, Jul 16, 10:49 AM MST, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
1149 AM MDT Fri Jul 16 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for western South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday, but
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-171300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1149 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday
afternoon and evening, but severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 16, 1:43 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
243 PM MDT Fri Jul 16 2021

SDZ024-162130-
Northern Black Hills SD-
243 PM MDT Fri Jul 16 2021

...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cheyenne Crossing, or 5 miles south of Lead,
moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownsville, Cheyenne Crossing, Roubaix Lake, Terry Peak and southern
Spearfish Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4422 10403 4436 10403 4430 10358 4416 10358
TIME...MOT...LOC 2043Z 273DEG 7KT 4428 10380

Johnson
Special weather statement, Jul 16, 2:30 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
330 PM MDT Fri Jul 16 2021

SDZ024-028-162215-
Northern Black Hills SD-Central Black Hills SD-
330 PM MDT Fri Jul 16 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN MEADE...SOUTHERN LAWRENCE
AND WEST CENTRAL PENNINGTON COUNTIES...

At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southeast of Cement Ridge Lookout to
near Pactola Reservoir. Movement was east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lead, Deadwood, Johnson Siding, Nemo, Central City, Silver City,
Hisega, Rochford, Brownsville, Cheyenne Crossing, Iron Creek Lake,
Pactola Reservoir, Dalton Lake, Roubaix Lake, Roughlock Falls, Savoy,
Terry Peak and Spearfish Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pactola Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4402 10354 4430 10407 4438 10405 4440 10381
      4425 10348 4401 10334
TIME...MOT...LOC 2130Z 271DEG 12KT 4433 10404 4407 10353

Johnson

The radar

The Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
July 16, 3:18 PM MST
Where
Pennington County, 4.26 mi SSW of Mystic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.020, -103.650

Hail, Pennington

When
July 16, 3:25 PM MST to 3:35 PM MST
Where
Pennington County, 3 mi NW of Mt Rushmore
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.911, -103.493

Hail, Pennington

When
July 16, 3:30 PM MST
Where
Pennington County, 3 mi S of Pactola Reservoir
Measured
1.5 in hail
Reported by
Public
Coordinates
44.027, -103.480

Hail, Pennington

When
July 16, 3:35 PM MST
Where
Pennington County, 4 mi NE of Hill City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.971, -103.523

Hail, Pennington

When
July 16, 3:35 PM MST to 3:40 PM MST
Where
Pennington County, Mt Rushmore
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.880, -103.450

Hail, Pennington

When
July 16, 3:50 PM MST to 4:05 PM MST
Where
Pennington County, 2 mi W of Hayward
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.370

Hail, Custer

When
July 16, 4:02 PM MST
Where
Custer County, 9.49 mi W of Hermosa
Measured
1.5 in hail
Reported by
Public
Coordinates
43.850, -103.380

Hail, Custer

When
July 16, 4:07 PM MST
Where
Custer County, 7 mi W of Hermosa
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.840, -103.331

Hail, Custer

When
July 16, 4:11 PM MST
Where
Custer County, 6 mi SW of Hermosa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.779, -103.275

Hail, Custer

When
July 16, 4:13 PM MST to 4:19 PM MST
Where
Custer County, 5 mi NNW of Fairburn
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.757, -103.248

Hail, Custer

When
July 16, 4:19 PM MST
Where
Custer County, 6 mi W of Hermosa
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
43.840, -103.310

Thunderstorm Wind, Oglala Lakota

When
July 16, 5:52 PM MST to 5:55 PM MST
Where
Oglala Lakota County, (Ien)pine Ridge Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -102.520

Thunderstorm Wind, Oglala Lakota

When
July 16, 5:52 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.281, -102.260

Thunderstorm Wind, Oglala Lakota

When
July 16, 6:15 PM MST
Where
Oglala Lakota County, 2 mi SSE of Pine Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.003, -102.545

The spotter estimated wind gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969233, 969235, 969246, 969237, 969238, 969239, 969244, 969249, 969252, 969253, 969257, 969261, 969262, 969263.